WHAT ARE ELECTROLYTES? -
THE NEW NURSE
DEARNURSES.ORG
Causes and Symptoms of Electrolyte Imbalance
Sodium, potassium, magnesium, muscle weakness, seizures,
fluid loss, massive blood loss, blood pressure medications.
Transsphenoidal Surgery, DDAVP, ABG, Hyperkalemia,
Hyponatremia
WHAT ARE ELECTROLYTES?

Electrolytes are simply minerals in the blood and
body tissues that give the
electrical charge
necessary to keep the heart, kidneys, nerves
and other
vital organs functioning well.
Too much or too little can cause serious
consequences.
Examples of electrolytes,
Potassium, calcium,
chloride, bicarbonate and
magnesium.

Signs and symptoms include:
- Fatigue
- Leg cramps
-
EKG changes
- increase/decrease in urinary output
CAUSES OF ELECTROLYTE
IMBALANCES

These include:
- excessive sweating
-
dehydration due to fluid loss
- excessive vomiting
- diuretics
(lasix) causing potassium
depletion
-
massive blood loss

Treatment will be directed at correcting
the cause.
DEHYDRATION

Simply put, dehydration is brought on
by
massive fluid loss from the body.

Causes include, but are not confined
to:
- trauma of any kind
- excessive sweating, vomiting,  
diarrhea
- burns, heat exhaustion
- hypernatremia (high sodium)
-
surgical intervention
- diabetes insipidus (DI),
DKA (diabetic ketoacidosis)

Consequences of dehydration
include:
Electrolyte imbalances, hypovolemic
shock, hypotension, a decrease in
oxygen saturation,
hypothermia,
mental confusion and fainting.

Treatment is directed at correcting
the cause or causes. If left untreated,
dehydration may be fatal.
THE GOLDEN HOUR

The trauma patient is at risk for
dehydration and
hypovolemic shock
due to massive blood loss.
Electrolyte imbalances may also occur.
Fracture of the Femur may lead to
massive blood loss and
Hypovolemic
shock
PREECLAMPSIA (HYPOMAGNESIUM)

Q. What is Preeclampsia?
A. Preeclampsia is a condition which is
not fully understood. It occurs in
approx 8% of pregnancies and is
manifested symptoms such as:
-
hypertension, protein in the urine of
the mother, headaches, edema and
possible seizures

Treatment is directed at correcting the
electrolyte imbalance. Magnesium
Sulphate via
IV infusion is usually
ordered by the doctor.
Patients receiving
Magnesium Sulphate
infusion usually require close
monitoring.  
Decrease in respirations,
muscle weakness (
hyporeflexia - a
decrease in tendon reflexes) and
hypotension are side effects of
Magnesium.
Following trauma, if there is massive
blood loss,
hypovolemic shock may
occur. Loss of
electrolytes may also
take place
ELECTROLYTE IMBALANCES

Patients who become dehydrated, may
very readily experience
electrolyte
imbalances, for example after extreme
vomiting and diarrhea, signs of
hypernatremia may become evident.

Patients with
diabetes insipidus (DI)
may also experience dehydration.
Extreme thirst,
polyuria and poor skin
turgor are some signs and symptoms
of dehydration. Sodium concentrates
because of
low circulating volume.
ordered by the doctor.
Fluid replacements or in the case of
DI,
DDAVP is ordered.

The patient in
DKA is also at risk for
dehydration.
High blood glucose and
vomiting may lead to electrolyte
imbalances.
Immediate intervention is
necessary as the consequences may
be fatal.
Copyright Dear Nurses
All rights reserved
Click on the
thumbnail pics
to enlarge
Untitled Document
AVOIDING MEDICATION ERRORS
PRETERM LABOR
Magnesium Sulfate (Tocolytic Medication)
may be used in treating this condition
TOPICS A - B  C-D  TOPICS E - H  TOPICS I - P  TOPICS Q - Z     Bulletin Board   SITE INDEX

ELECTROLYTE  REPLACEMENT

Electrolyte replacement may be the key to
correcting a number of
problems. Here are
some examples:

The patient who has
hyponatremia (low
sodium) may well have
seizures.
IV Sodium ordered by the doctor can help to
combat this problem.

Hypokalemia ( low potassium ) may lead to leg
cramps and
U waves in the EKG. Potassium
replacements IVPB or po may be necessary.
The nurse should pay attention to the fact that
Potassium may be irritating to the veins and
the
stomach.

Hyperkalemia ( high potassium) as would be
noted by the patient in
renal or liver failure,
causes EKG changes like peaked T waves and
muscle weakness and fatigue. The doctor may
order Kayexalate enemas or po may be
necessary to lower potassium. Restricting
potassium in the diet is sometimes ordered.

Lab values are also ordered to establish when
the levels fall into
normal range.
For more helpful information, click on the
links below:


DKA Case Study - Volume 1 p12

Dehydration - What Is It?  

Hyponatremia  (Clinical Scenarios) - Ch 1

Sessions 24 - Electrolyte Imbalances (video)

Renal Failure (Clinical Scenarios) - Ch 3